170507
167913

BC  

Northern Health issues overdose alert over benzodiazepine in street drugs

Drug warning in North

Health officials in Northern B.C. believe, once again, many street drugs have been laced with illicit benzodiazepines and are continuing to make their way around the region.

An overdose alert was issued today Monday by Northern Health, as there’s a higher risk when the drug is mixed with opioids.

This is the second warning in seven months by the authority, this time in conjunction with the First Nations Health Authority.

Commonly known as ‘benzos,’ the drug has the ability to slow brain activity and, when mixed with the wrong substance, can make it difficult to wake a person up. Northern Health explains this can also make it harder to respond to Naloxone when reviving someone from an overdose.

As a result of the latest alert, residents are encouraged to take preventative measures when using drugs, or consider not taking them altogether.

Some tips to follow if you think someone is experiencing a benzos-related overdose include:

  • Call 911
  • Open the airway and give rescue breaths
  • Continue giving breaths if needed
  • Give Naloxone if you have it
  • Multiple doses might be needed, but only give more doses if the person is not breathing at least 10 times a minute


More BC News

170041